Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 77, NWS Grand Forks, ND

July 22, 2015Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 22, 2015, 4:57 PM CDT for Beltrami County, Minnesota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2015, 4:57 PM CDT (21:57 UTC)
Expired
Jul 22, 2015, 6:00 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 192 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:40 PM CDTTSTM WND DMG11 Ne Bemidji, MNBIRCH TREE BROKEN DOWN. RELAYED VIA EMERGENCY MANAGERS PAGE ON SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2015-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2015-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WUUS53 KFGF 222157
SVRFGF
MNC007-222300-
/O.NEW.KFGF.SV.W.0077.150722T2157Z-150722T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
457 PM CDT WED JUL 22 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 600 PM CDT

* AT 456 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TURTLE
  RIVER...OR 9 MILES NORTH OF BEMIDJI...MOVING EAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  LAVINIA AROUND 510 PM CDT.
  TURTLE RIVER AROUND 525 PM CDT.
  TENSTRIKE AROUND 540 PM CDT.
  HINES AROUND 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4757 9496 4774 9491 4779 9445 4742 9459
TIME...MOT...LOC 2156Z 285DEG 5KT 4761 9480 

HAIL...1.00IN
WIND...60MPH
 
$$

JR
2 follow-up statements
292 
WWUS53 KFGF 222230
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
530 PM CDT WED JUL 22 2015

MNC007-222300-
/O.CON.KFGF.SV.W.0077.000000T0000Z-150722T2300Z/
BELTRAMI MN-
530 PM CDT WED JUL 22 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN BELTRAMI COUNTY...

AT 530 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TURTLE
RIVER...OR 10 MILES NORTHEAST OF BEMIDJI...MOVING SOUTHEAST AT 10
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN BELTRAMI COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND FORKS.

&&

LAT...LON 4753 9485 4769 9478 4766 9450 4742 9459
TIME...MOT...LOC 2230Z 297DEG 10KT 4754 9468 

HAIL...1.00IN
WIND...60MPH
 
$$
JR
498 
WWUS53 KFGF 222253
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
553 PM CDT WED JUL 22 2015

MNC007-222303-
/O.EXP.KFGF.SV.W.0077.000000T0000Z-150722T2300Z/
BELTRAMI MN-
553 PM CDT WED JUL 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELTRAMI COUNTY
WILL EXPIRE AT 600 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4753 9485 4769 9478 4766 9450 4742 9459
TIME...MOT...LOC 2252Z 285DEG 5KT 4754 9468 

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:51 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 22, 3:51 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
351 PM CDT WED JUL 22 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 350 PM CDT WED JUL 22 2015

UPPER LEVEL RIDGE EXTENDED FROM THE HIGH PLAINS OF WY TO NORTHERN
MAN. UPPER LEVEL RIDGE WILL BUILD AND SHIFT EAST TONIGHT AND THU.
WATER VAPOR LOOP INDICATED A WEAK SHORT WAVE OVER WESTERN ND AND WAS
MOVING EAST ABOUT 30 KNOTS. MD LEVEL LAPSE RATES WERE MODEST OVER
ALL BUT THE NORTHEAST ZONES THIS AFTERNOON. LOW THREAT FOR PRECIP
OVER AREA WITH MODEST LAPSE RATES. MODEST LAPSE RATE AREA TO SHIFT
NORTHEAST OVERNIGHT AND WILL KEEP LOW POPS THERE.

CAPES FORECAST AROUND 2000-2500 J/KG AND CIN WERE UNDER 50 J/KG FOR
THU AFTERNOON/EVENING. CONVECTIVE TEMPS WERE RATHER HIGH WITH A WEAK
INVERSION AROUND 750 HPA. WARM 700 HPA TEMPS EXPECTED TO CAP
ATMOSPHERE PRE-FRONTALLY. SURFACE TROUGH TO MOVE INTO THE AREA LATE
AFTERNOON/EVENING THU SHOULD TRIGGER THUNDERSTORMS.

NEXT CHANCE FOR DIURNALLY DRIVEN THUNDERSTORMS WOULD BE SAT
AFTERNOON AND EVENING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 350 PM CDT WED JUL 22 2015

(SUNDAY-WEDNESDAY)...THERE IS A RATHER CONSISTENT SIGNAL
IN ALL EXTENDED GUIDANCE INDICATING A STRONG SYSTEM ACROSS SOUTHERN
CANADA THAT WILL SEND A COLD FRONT THROUGH THE REGION ON MONDAY.
ALTHOUGH CONFIDENCE IN DETAILS WILL REMAIN LOW...THERE DOES APPEAR A
HIGHER LIKELIHOOD FOR SEVERE THUNDERSTORMS WITH THIS FROPA. ABOVE
NORMAL TEMPERATURES TO BEGIN THE PERIOD WILL TRANSITION TO NEAR
NORMAL VALUES BY MID-WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 102 PM CDT WED JUL 22 2015

VFR CONDITIONS THROUGH THE PERIOD. POSSIBILITY EXISTS
FOR SHOWERS/THUNDER THIS AFTERNOON...BUT COVERAGE WILL BE LIMITED.
SOUTH WINDS AROUND 12 KNOTS THIS AFTERNOON...LIGHTER TONIGHT...THEN
BREEZY ON THURSDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...HOPPES
LONG TERM...TG
AVIATION...TG
Hazardous weather outlook, Jul 22, 6:45 AM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
645 AM CDT WED JUL 22 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
645 AM CDT WED JUL 22 2015

...RISK OF SEVERE STORMS THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT PARTS
OF THE REGION TODAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT ACROSS PARTS OF
THE REGION AHEAD OF AN APPROACHING COLD FRONT. AT THIS TIME THE
GREATEST THREAT LOOKS TO BE ACROSS THE NORTHERN HALF OF THE
REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY.

In the hours before

Special weather statement, Jul 22, 4:27 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
427 PM CDT WED JUL 22 2015

MNZ017-222230-
SOUTH BELTRAMI MN-
427 PM CDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 530 PM CDT...

AT 427 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PUPOSKY...OR 10 MILES NORTH OF BEMIDJI...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TURTLE RIVER AROUND 455 PM CDT.
  TENSTRIKE AROUND 520 PM CDT.
  BLACKDUCK AND HINES AROUND 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4752 9496 4772 9500 4782 9444 4753 9442
TIME...MOT...LOC 2127Z 259DEG 9KT 4764 9487

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:27 PM CDTSpecial Weather StatementFGFBeltrami63 min
Jul 22, 5:50 PM CDTAreal Flood AdvisoryFGFBeltrami3 hr
Jul 22, 5:59 PM CDTSpecial Weather StatementFGFBeltrami61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.